Texas, 2014

Strong Wind in Texas, March 12, 2014

March 12, 2014 · NWS FWD · 1 event in 1 county or zone

Strong and gusty winds knocked a 56-foot-long mobile home off the tractor trailer that was transporting the home. The mobile home was destroyed in the accident on Highway 84 near Axtell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Strong and gusty winds knocked a 56-foot-long mobile home off the tractor trailer that was transporting the home. The mobile home was destroyed in the accident on Highway 84 near Axtell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 12, 6:22 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 12, 6:22 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
722 AM CDT WED MAR 12 2014

.AVIATION...

FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE
VALID FORECAST PERIOD...WITH STRONG NORTHERLY WINDS DIMINISHING IN
INTENSITY THROUGHOUT THE DAY.

A NARROW BAND OF STRATUS WAS OVER METROPLEX AREA TAF SITES TO
START OFF THE VALID FORECAST PERIOD. THESE CIGS WERE LOCATED JUST
ABOVE 3 KFT IN THE LOW VFR CATEGORY. THESE CIGS WILL MOVE OFF TO
THE SOUTHEAST...OR DISSIPATE...BY 13Z. OTHERWISE STRONG NORTHERLY
WINDS OF 20 TO 25 MPH...GUSTING TO 40 MPH AT TIMES THIS MORNING
WILL DIMINISH IN INTENSITY THROUGHOUT THE DAY TODAY. BECAUSE WINDS
ARE ORIENTED ALMOST DUE NORTH...NO SIGNIFICANT IMPACTS TO AIRPORT
OPERATIONS ARE EXPECTED AT THIS TIME.

WINDS ARE EXPECTED TO BECOME LIGHT AND VARIABLE OVERNIGHT AS HIGH
PRESSURE MOVES ACROSS THE REGION. WINDS SHOULD BECOME ESTABLISHED
OUT OF THE SOUTHWEST BY THURSDAY MORNING.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT WED MAR 12 2014/
AS THE COLD FRONT BARRELS SOUTH...WINDS WILL REMAIN QUITE STRONG
AND GUSTY THROUGH MID MORNING AND THEN SLOWLY DECREASE DURING THE
DAY. WITH THE COOLER TEMPERATURES...RELATIVE HUMIDITY VALUES WILL
REMAIN GENERALLY ABOVE 30 PERCENT...AND WE DO NOT ANTICIPATE
ISSUING A RED FLAG WARNING THIS MORNING. A GRASSLAND FIRE DANGER
STATEMENT IS WARRANTED...GIVEN THAT THE FINE FUELS REMAIN DORMANT
AND THUS DRY.

FORTUNATELY...THIS IS MARCH AND THESE COOL DAYS ARE NOT AS COLD AS
FEBRUARY AND DO NOT LAST AS LONG. THURSDAY AND FRIDAY WILL BE
PLEASANT WITH HIGHS IN THE 60S WITH SOME 70S.

NORTHWEST FLOW ALOFT WILL GIVE WAY TO MORE ZONAL FLOW BY THURSDAY
AFTERNOON...AND THEN ANOTHER SHORT WAVE CURRENTLY CENTERED OVER
SOUTHERN NEVADA WILL PUSH EAST ACROSS OKLAHOMA ON FRIDAY NIGHT.
ON THE HEELS OF THE SECOND SHORT WAVE RIDGING DEVELOPS ACROSS THE
PACIFIC NORTHWEST AND A THIRD SHORT WAVE DIVES SOUTH DOWN THE EAST
FLANK OF THIS RIDGE...DROPPING SOUTH ACROSS NEW MEXICO SUNDAY.
THESE DISTURBANCES WILL PUSH A WEAK COLD FRONT ACROSS THE NORTHERN
HALF OF OUR AREA...SO EXPECT COOLER TEMPERATURES NORTH ON
SATURDAY AND SUNDAY WITH CLOUDY SKIES HELPING TO KEEP THE DAYS COOL
AS WELL. WE HAD BEEN FORECASTING SHOWERS WITH THESE SYSTEMS...BUT
TODAY/S GUIDANCE SHOWS SOME MARGINAL CAPE AND I HAVE ADDED
ISOLATED THUNDERSTORMS TO THE MIX AS WELL. AT THIS POINT THE
SEVERE THREAT LOOKS LOW. I HAVE TWEAKED THE AREAL COVERAGE OF POPS
A BIT BASED ON THE TRACKS OF THE DISTURBANCES.

IN THE EXTENDED...GFS/ECMWF BOTH CUT OFF THE LOW SUNDAY MORNING.
THE ECMWF PUSHES IT SOUTHWEST PAST THE TIP OF BAJA CALIFORNIA
WHILE THE GFS LEAVES IT FARTHER EAST OVER THE MOUNTAINS OF
NORTHERN MEXICO. THIS LOW THEN MOVES EAST OUT INTO THE GULF...BUT
SINCE IT STARTS FARTHER WEST THE ECMWF IS A DAY BEHIND THE GFS.
BOTH MODELS KEEP THEIR WIDESPREAD PRECIPITATION WELL SOUTH OF
NORTH AND CENTRAL TEXAS...BUT THE ECMWF BRINGS A WEDNESDAY
AFTERNOON COLD FRONT WHILE THE GFS KEEPS OUR AREA IN SOUTH FLOW.
THIS FAR OUT...I HAVE OPTED NOT TO BRING THE FRONT INTO NORTH
TEXAS AND WE WILL HAVE TO SEE HOW THE SITUATION PLAYS OUT.  84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  37  65  44  66 /   0   0   0   0   5
WACO, TX              61  36  64  43  65 /   0   0   0   0   5
PARIS, TX             57  34  65  40  64 /   0   0   0   0  10
DENTON, TX            59  33  66  43  66 /   0   0   0   0   5
MCKINNEY, TX          58  33  65  42  65 /   0   0   0   0   5
DALLAS, TX            59  38  65  43  66 /   0   0   0   0   5
TERRELL, TX           58  35  64  42  64 /   0   0   0   0   5
CORSICANA, TX         60  38  64  43  65 /   0   0   0   0   5
TEMPLE, TX            61  36  65  43  65 /   0   0   0   0   5
MINERAL WELLS, TX     59  33  66  43  68 /   0   0   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&

 /
Hazardous weather outlook, Mar 12, 2:58 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
358 AM CDT WED MAR 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
358 AM CDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NORTH WINDS OF 20 TO 25 MPH...GUSTING TO 40 MPH AT TIMES WILL
PERSIST THROUGH THE MORNING HOURS. A WIND ADVISORY REMAINS IN
EFFECT THROUGH 1 PM AS A RESULT.

THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND BREEZY NORTH
WINDS OF 15 TO 20 MPH WILL LEAD TO HIGH FIRE DANGER FOR LOCATIONS
GENERALLY WEST OF THE INTERSTATE 35/35E CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS PRIMARILY FOR LOCATIONS
NORTHEAST AND EAST OF THE DFW AREA FRIDAY NIGHT THROUGH SATURDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL
TEXAS ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, McLennan

When
March 12, 9:45 AM CST
Where
McLennan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Strong and gusty winds knocked a 56-foot-long mobile home off the tractor trailer that was transporting the home. The mobile home was destroyed in the accident on Highway 84 near Axtell. At the time, winds were sustained near 25 mph, gusting up to 35-40 mph according to the nearest ASOS which was KACT.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508885.